Doc: Is cholesterol goal change too much of good thing?
Dear Dr. Roach: I am an 85-year-old female. I had a stent placed in my heart artery in 2008, and I have been well since then. I have been on statins for many years. My present dose is 20 mg of Crestor daily. My recent values are LDL 82, HDL 53 and total cholesterol 154.
The cardiologist tells me that new data shows I should lower my LDL to about 70. I hesitate to do this because the research keeps changing and I tolerate the present dose of Crestor with no side effects. Please tell me what you think.
Dear L.H.: There was a study a few years ago now (cardiology studies traditionally have witty names; this was called the PROVE-IT study) that compared people with known heart blockages at a high-enough dose of atorvastatin (Lipitor) to get to an LDL of 70 against people treated with pravastatin (Pravachol) with a goal of an LDL of 100.
The more-intense atorvastatin group had fewer heart events, such as heart attack, stroke and death, than the pravastatin group. Whether that was due to atorvastatin being better or to lower LDL being better isn’t clear from the study, but most investigators believe that it is the LDL effect.
After two years of evaluation, 26 percent of the pravastatin group and 22 percent of the atorvastatin group had had a bad heart event.
In your case, you are already closer to 70 than you are to 100, and you are on a potent agent (Crestor is more similar to Lipitor than it is to Pravachol). Any benefit from pushing your LDL to below 70 with a higher dose is likely to lead to, at best, a modest benefit.
There’s no absolute right answer: You could try it and if you have problems go back to the lower dose, or you could elect to stay where you are. They both are reasonable options. Your opinion matters.
Dear Dr. Roach: I read in a recent column that you normally recommend against the use of medications in the treatment of osteopenia. Can you let me know why? I’m 54 and have been diagnosed with osteopenia. My doctor wants me to take Fosamax.
Dear L.B.: Like all drugs, alendronate (Fosamax) has side effects, and in my opinion the risk of side effects usually outweighs its benefits in people with osteopenia, who have a very small risk for fracture. With osteopenia (which is a warning, not a diagnosis), I recommend calcium, vitamin D and exercise. When the bone loss is severe (that is, osteoporosis), then the benefits outweigh the risk in most people.
In people with severe osteopenia (approaching osteoporosis), more-frequent checks of the bone density are appropriate to monitor the gain or loss of bone and to begin medications if necessary.
Once a person is on medication for osteoporosis, it’s still important to monitor the bone density. When it has come up and the risk of fracture has gone down, it may be appropriate for the medication to be stopped, because there are risks with taking medications like alendronate or denosumab (Prolia) for prolonged periods, including atypical femur fractures.
Email questions to ToYourGoodHealth@med.cornell.edu.